December 21, 2007

Irrational Exuberance

I've been sick. Really, really sick. Like, once every fifteen years or so, sick (at least, I think that's the last time I actually went to see a doctor because of a virus).

I just had a basic--though nasty--respiratory infection. It started two weeks ago, in the throat, descended to completely harass my lungs, then gradually worked its way up to my head (I now have just barely stuffed ears, the last vestiges of the Thing.) Well, except for what it did to my immune system. Essentially, my body went into DEFCON 5 mode; picture a disturbed war veteran reacting to unexpected fireworks, and you have a small idea of what my allergies and asthma have been doing this week: "Take cover and attack, men!" Apparently, my lungs didn't get the memo that we were winning against the virus, so I have been hyper-hyper-hyper-sensitive to anything that might have had a passing acquaintance with a dust mite, ever. Sitting in my office chair--which Matt had vacuumed twice for me in one week--made my throat swell up right away. The one time I made it to speech practice, I returned as quickly as I could to home, took a lot of Benadryl, dived into the shower to get the dust off, and practiced yoga breathing the rest of the night until my allergies receded. Meanwhile, I was not eating much. I lost nine pounds in 11 days, and while I would be the first to point out that I certainly have the weight to lose, *this* is not a healthy rate of doing so (and it wasn't water weight, as I was drinking and drinking and drinking). The clincher, however, was that on numerous occasions I could not draw a full breath of air, all the asthma drugs notwithstanding.

This sucked.

So, I finally went to the doctor yesterday. He decided that my lungs sounded clear--hurray, no pneumonia! But agreed that things were not right. So I'm on prednisone for a week.

While corticosteroids--of which it is, of course, one--can have some pretty nasty side-effects, the worst of them are usually from long-term use. And just now, I'm happy to report that I am breathing. Deeply!

Meanwhile, one of the reported side effects is "unnatural happiness." One is supposed to contact the medical professionals if one "becomes dissociated from reality" (I told Matt that when I put a chateau in Provence on a credit card, he could call the doc.) But, while I wouldn't actually take the drug because of it, I can't think of a better time of the year to be suffering from a little mania than now, being a mom of small children who's been really sick for two weeks, with Christmas but four days away.

Christmas, ho!